Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 63, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 24, 2012, 3:09 AM EDT for Grainger County, Knox County, Union County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2012, 3:09 AM EDT (07:09 UTC)
- Expired
- Mar 24, 2012, 3:29 AM EDT
- In force
- 20 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Grainger County, TN, Knox County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
250 WUUS54 KMRX 240709 SVRMRX TNC057-093-173-240745- /O.NEW.KMRX.SV.W.0063.120324T0709Z-120324T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 309 AM EDT SAT MAR 24 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAINGER COUNTY IN EAST TENNESSEE... KNOX COUNTY IN EAST TENNESSEE... UNION COUNTY IN EAST TENNESSEE... * UNTIL 345 AM EDT * AT 308 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTH OF MAYNARDVILLE...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE... BLAINE...LUTTRELL...JOPPA AND BUFFALO SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3635 8370 3623 8349 3605 8385 3614 8391 TIME...MOT...LOC 0709Z 226DEG 36KT 3612 8383 $$ DGS
2 follow-up statements
059
WWUS54 KMRX 240719
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT MAR 24 2012
TNC093-240730-
/O.CAN.KMRX.SV.W.0063.000000T0000Z-120324T0745Z/
KNOX TN-
319 AM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...
LAT...LON 3623 8349 3612 8370 3614 8372 3616 8373
3616 8384 3617 8388 3635 8370
TIME...MOT...LOC 0720Z 225DEG 39KT 3621 8372
$$
TNC057-173-240745-
/O.CON.KMRX.SV.W.0063.000000T0000Z-120324T0745Z/
UNION TN-GRAINGER TN-
319 AM EDT SAT MAR 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR GRAINGER AND UNION COUNTIES...
AT 316 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LUTTRELL...OR NEAR MAYNARDVILLE...
MOVING NORTHEAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
JOPPA AND BUFFALO SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3623 8349 3612 8370 3614 8372 3616 8373
3616 8384 3617 8388 3635 8370
TIME...MOT...LOC 0720Z 225DEG 39KT 3621 8372
$$
DGS005
WWUS54 KMRX 240729
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 AM EDT SAT MAR 24 2012
TNC057-173-240740-
/O.CAN.KMRX.SV.W.0063.000000T0000Z-120324T0745Z/
UNION TN-GRAINGER TN-
329 AM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR GRAINGER AND UNION COUNTIES IS
CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3623 8349 3612 8370 3614 8372 3616 8373
3616 8384 3617 8388 3635 8370
TIME...MOT...LOC 0730Z 225DEG 39KT 3629 8362
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:13 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 24, 1:13 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 113 AM EDT SAT MAR 24 2012 .AVIATION... CONVECTIVE ACTIVITY ALONG A COLD FRONT WILL BE PUSHING THROUGH THE AREA THROUGH THE EARLY MORNING HOURS. TIMNIG OF THE LINE OF SHOWERS TAKES IT THROUGH CHA BEFORE 0630Z...TYS BETWEEN 06-08Z...AND TRI AROUND 10-11Z. MVFR CONDITIONS WILL PREVAIL AS THE STORMS PASS...WITH GUSTY WINDS POSSIBLE. SATELLITE SHOWS VFR CONDITIONS FOLLOWING THE SHOWERS. AN UPPER LEVEL LOW WILL BE CROSSING THE AREA SLOWLY TODAY...SO BROKEN VFR CEILINGS AND NUMEROUS SHOWERS ARE EXPECTED THROUGH THE AFTERNOON. PRECISE TIMIING IS IMPOSSIBLE THIS FAR OUT...SO WILL MENTION AS VCSH. THUNDER WILL BE POSSIBLE BUT SHOULD BE ISOLATED AND TOO INFREQUENT TO MENTION IN THE TAF AT THIS TIME. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, Mar 23, 3:16 AM EDT, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 316 AM EDT FRI MAR 23 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN ISOLATED STORM MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL. NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS DRY WEATHER RETURNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.
In the hours before
Special weather statement, Mar 24, 12:51 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1251 AM EDT SAT MAR 24 2012 TNZ036-067>069-240530- ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN- 1251 AM EDT SAT MAR 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 130 AM EDT... AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LOUDON...MOVING NORTHEAST AT 35 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK RIDGE...CLINTON...KNOXVILLE...FARRAGUT...BRADBURY...KARNS...POWELL AND HALLS. 17
Special weather statement, Mar 24, 1:00 AM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 100 AM EDT SAT MAR 24 2012 TNZ081-082-099-240545- BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN- 100 AM EDT SAT MAR 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 145 AM EDT/1245 AM CDT/... AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF SIGNAL MOUNTAIN...OR 10 MILES SOUTHEAST OF DUNLAP...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...HARRISON... SODDY-DAISY...COLLEGEDALE...MIDDLE VALLEY...SHADY GROVE...SALE CREEK...BRAYTON AND BIRCHWOOD. 17
Special weather statement, Mar 24, 1:53 AM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 153 AM EDT SAT MAR 24 2012 TNZ036-068-069-240645- ANDERSON TN-KNOX TN-LOUDON TN- 153 AM EDT SAT MAR 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON AND LOUDON COUNTIES UNTIL 245 AM EDT... AT 150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LENOIR CITY...MOVING NORTHEAST AT 35 MPH. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK RIDGE...CLINTON...FARRAGUT...KARNS...BEARDEN AND POWELL. DGS
Local storm report, Mar 24, 2:06 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
206 AM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM HAIL DECATUR 35.53N 84.79W
03/24/2012 E0.25 INCH MEIGS TN TRAINED SPOTTER
&&
SONEILLSpecial weather statement, Mar 24, 2:12 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 212 AM EDT SAT MAR 24 2012 TNZ067-068-240700- LOUDON TN-ROANE TN- 212 AM EDT SAT MAR 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL 300 AM EDT... AT 208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF SWEETWATER...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...LENOIR CITY...FAIRVIEW...PAINT ROCK...PHILADELPHIA AND BRADBURY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
Special weather statement, Mar 24, 2:53 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 253 AM EDT SAT MAR 24 2012 TNZ037-038-069-240745- GRAINGER TN-KNOX TN-UNION TN- 253 AM EDT SAT MAR 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER AND UNION COUNTIES UNTIL 345 AM EDT... AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING NORTHEAST AT 35 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE... HALLS...MALONEYVILLE...MASCOT...BLAINE AND LUTTRELL. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:15 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 45 min |
| Mar 23, 10:42 PM EDT | Tornado Warning | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 48 min |
| Mar 23, 11:33 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, McMinn, Meigs, Rhea | 42 min |
| Mar 24, 12:21 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 24 min |
| Mar 24, 1:27 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 48 min |
| Mar 24, 2:18 AM EDT | Areal Flood Advisory | MRX | Anderson, Knox, Loudon, Roane | 117 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.